New Mexico, 2015Heavy Snow in New Mexico, February 26 to 27, 2015
February 26 to 27, 2015 · NWS MAF · 1 event in 1 county or zone
An extended period of light to moderate snow, and freezing drizzle, occurred across southeast New Mexico. the wintry precipitation was produced ahead of a slow moving upper trough while an arctic airmass resided over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of light to moderate snow, and freezing drizzle, occurred across southeast New Mexico. the wintry precipitation was produced ahead of a slow moving upper trough while an arctic airmass resided over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 4:25 PM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Feb 26, 4:25 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CST Thu Feb 26 2015
.AVIATION...
00Z TAF issuance...
The main aviation concern for the next 24 hours is low cigs/vis
affecting terminals, potentially through the end of this TAF cycle.
Currently have MVFR ceilings reported at all but INK, although the
cloud deck should drop back down at INK shortly. MVFR cigs look to
affect all sites through at least mid-day Friday, if not longer.
Will keep MVFR going through the 24 hour TAF period and make
adjustments if conditions look to improve, however there is a
chance conditions could deteriorate late afternoon Friday. Light
snow is expected to develop just after midnight at NM terminals
and quickly spread east and south. Visibility restrictions will be
possible at times with periods of heavier snowfall. Otherwise,
gusty NE winds may diminish slightly late tonight as winds slowly
veer to the east.
&&
.PREV DISCUSSION... /ISSUED 340 PM CST Thu Feb 26 2015/
DISCUSSION...
Temperatures will continue to fall across the area tonight as
cold air advection continues in the wake of a cold front that
moved through the region early in the day. A few light snow/sleet
showers have moved across southeastern New Mexico and the Permian
Basin through this afternoon, though little to no accumulation has
resulted. This will change tonight, however, as low and midlevel
moisture will increase ahead of a disturbance that will move
through the region over the next 24 hours. This increased moisture
will result in the development of snow, first across southeastern
New Mexico this evening, gradually spreading southeast across the
Trans Pecos and Permian Basin overnight. The greatest
accumulations are expected to be over Lea county New Mexico as
well as the northern Permian Basin, where 2 to 4 inches of snow
are possible through late Friday morning. Accumulations may also
be enhanced on the lee side of higher terrain across Eddy county
New Mexico as well as the Guadalupe Mountains of southwest Texas
in Culberson county due to upslope flow generated by a brisk
easterly to northeasterly wind. Thus, a Winter Weather Advisory
has been issued through late Friday morning for the aforementioned
areas, so please see the appropriate product for details. South of
the advisory area, mainly across the southern Permian Basin and
Trans Pecos, 1 to 2 inches of snow accumulation are possible
before the disturbance shifts to the east of the area on Friday
afternoon. Have also gone ahead and upgraded the High Wind Watch
for the Guadalupe Mountains to a High Wind Warning tonight through
Friday morning, with brisk northeast winds expected to gust up to
65mph in the Warning area. Please see that appropriate product for
further details.
Friday looks to be the coldest day of the next week, with highs
ranging from the low to middle 20s across far southeastern New
Mexico and northern Permian Basin, to upper 40s and low 50s near the
Rio Grande. Breezy east to northeast winds will also result in
widespread wind chill values in the single digits and teens
through midday Friday. Have also trended a bit cooler over areas
expected to see the most snowfall both on Friday and Friday night.
The threat of a wintry mix of precipitation will continue through
Saturday, mainly across the far eastern Permian Basin and Western
Low Rolling Plains, before a return to southerly surface winds
late Saturday mark the beginning of a warming trend that will
continue through the middle of next week. The warming trend will
be further supported by yet another shortwave rounding the back of
the longwave CONUS trough, which will begin to dig south across
the west coast, resulting in southwesterly flow at 850mb by
Sunday. Near to even slightly above normal temperatures in the low
to mid 60s to low 70s are expected from Sunday through Wednesday,
and there's another chance for rain across portions of the area
Sunday night through Monday night. As the aforementioned trough
over the western US begins to move east on Tuesday, the focus for
precipitation will shift north, yielding a dry forecast for late
in the extended. By next Wednesday night/Thursday, another cold
front associated with the upper trough looks to impact the area,
though the GFS is roughly 12 hours faster with this feature than
the ECMWF, so will maintain near normal temperatures on Wednesday,
and then slightly cooler for Thursday, with highs once again
dropping below normal into the 50s.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY from 8 PM this evening to 11 AM MST
Friday FOR THE FOLLOWING ZONES... Central Lea County...Eddy
County Plains...Guadalupe Mountains of Eddy County...
Northern Lea County...Southern Lea County.
TX...HIGH WIND WARNING until 8 AM MST Friday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
WINTER WEATHER ADVISORY from 9 PM CST /8 PM MST/ this evening to
Noon CST /11 AM MST/ Friday FOR THE FOLLOWING ZONES...
Andrews...Borden...Dawson...Gaines...Guadalupe Mountains...
Howard...Martin...Mitchell...Scurry.
&&
27
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Feb 26, 1:39 PM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CST THU FEB 26 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CST THU FEB 26 2015 /139 PM MST THU FEB 26 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS ARE EXPECTED THROUGH GUADALUPE PASS TONIGHT IN WAKE OF
THE FRONT. NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
ARE POSSIBLE. SNOW IS POSSIBLE TONIGHT IN SOUTHEAST NEW MEXICO AND
THE PERMIAN BASIN MAINLY ALONG AND NORTH OF I-20. ACCUMULATIONS
OF 1 TO 3 INCHES WILL BE POSSIBLE TONIGHT NORTH OF A LINE FROM
CARLSBAD TO BIG SPRING WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT. REDUCED VISIBILITIES AND SLICK ROAD SURFACES WILL MAKE
DRIVING CONDITIONS HAZARDOUS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW AND SLEET WILL STILL BE POSSIBLE FRIDAY THROUGH SATURDAY
MORNING... MAINLY ACROSS SOUTHEAST NEW MEXICO...AND THE PERMIAN
BASIN. ADDITIONAL AMOUNTS WILL BE AROUND AN INCH. REDUCED
VISIBILITIES AND SLICK ROAD SURFACES WILL MAKE DRIVING CONDITIONS
HAZARDOUS.
.SPOTTER INFORMATION STATEMENT...
LOCAL INTERESTS IN SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SHOULD
REMAIN ABREAST OF THE LATEST WEATHER INFORMATION WITH THE UPCOMING
SNOW EVENT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Northern Lea County
- When
- February 26, 10:30 PM MST to February 27, 3:50 PM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Five inches of snowfall reported in Tatum.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, February 26, 20153 injured · 4 events
- Winter Storm in Virginia, February 26, 201516 events
- Heavy Snow and Winter Weather in New Jersey, February 26, 201511 events
- Cold in Michigan, February 26, 20159 events
- Winter Weather in Texas, February 26 to 27, 20159 events
- Winter Storm in Maryland, February 26, 20155 events
- Winter Weather in Maryland, February 26, 20155 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 26, 20153 events
- Heavy Snow in Virginia, February 26, 20152 events
- Winter Weather in Virginia, February 26, 20151 event
- Winter Weather in West Virginia, February 26, 20151 event
- Winter Weather in District of Columbia, February 26, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554221.